Consistency of estimators of the population-scaled recombination rate

Theor Popul Biol. 2003 Aug;64(1):67-79. doi: 10.1016/s0040-5809(03)00041-8.

Abstract

We consider (approximate) likelihood methods for estimating the population-scaled recombination rate from population genetic data. We show that the dependence between the data from two regions of a chromosome decays inversely with the amount of recombination between the two regions. We use this result to show that the maximum likelihood estimator (mle) for the recombination rate, based on the composite likelihood of Fearnhead and Donnelly, is consistent. We also consider inference based on the pairwise likelihood of Hudson. We consider two approximations to this likelihood, and prove that the mle based on one of these approximations is consistent, while the mle based on the other approximation (which is used by McVean, Awadalla and Fearnhead) is not.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Evolution, Molecular
  • Humans
  • Likelihood Functions*
  • Models, Statistical*
  • Recombination, Genetic*